Case Reports: PDF OnlyOshika Tetsuro M.D.; Itotagawa, Kumi M.D.; Sawa, Mitsuru M.D.Cornea: July 1991 - p 354-357 Buy Abstract A 23-year-old woman with schizophrenia who had been treated with a high dose of psychotropic agents for 6 years had bilateral corneal edema and suffered from severe visual disturbance. No signs of inflammation, infection, congenital abnormality, or corneal endotheliitis were observed. The symptoms did not respond to either topical or systemic treatments. Reduction in the dosage of psychotropic agents resulted in quick and complete disappearance of the corneal edema within 2 weeks. Specular microscopic examination after recovery revealed a marked enlargement of corneal endothelial cells, but there was no evidence of any corneal dystrophy. Blood-aqueous barrier function was not deteriorated, as demonstrated by aqueous protein concentration measured with a laser flare-cell meter. In conclusion, we suggest that corneal edema may be caused by prolonged use of psychotropic agents, particularly a major tranquilizer. © Lippincott-Raven Publishers.